Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 58, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Mar 21, 2017, 2:43 PM CDT for Hickman County, Humphreys County, Perry County, Tennessee. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 21, 2017, 2:43 PM CDT (19:43 UTC)
- Expired
- Mar 21, 2017, 3:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Hickman County, TN, Humphreys County, TN, Perry County, TN
The radar
The Ft Campbell radar (KHPX), 124 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 21, 3:25 PM CDT | HAIL 1 | Linden, TN | VIDEO SHOWED HAIL OF QUARTER SIZE AND LARGER IN LINDEN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 21, 2:33 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 215 J/kg
- Mixed-layer CIN
- -332 J/kg
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
229
WUUS54 KOHX 211943
SVROHX
TNC081-085-135-212030-
/O.NEW.KOHX.SV.W.0058.170321T1943Z-170321T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
243 PM CDT TUE MAR 21 2017
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Perry County in Middle Tennessee...
Southwestern Humphreys County in Middle Tennessee...
Western Hickman County in Middle Tennessee...
* Until 330 PM CDT
* At 242 PM CDT, a severe thunderstorm was located 10 miles northeast
of Natchez Trace State Park, moving east at 50 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Linden, Lobelville, Mousetail Landing State Park, Bucksnort,
Pleasantville and I-40 Near The Tennessee River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3574 8802 3577 8798 3580 8797 3583 8797
3587 8794 3593 8792 3591 8752 3550 8771
3566 8802 3568 8802 3569 8803 3572 8804
TIME...MOT...LOC 1942Z 289DEG 42KT 3582 8809
HAIL...1.50IN
WIND...60MPH
$$
271 follow-up statement
000
WWUS54 KOHX 212000
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
300 PM CDT TUE MAR 21 2017
TNC081-085-135-212030-
/O.CON.KOHX.SV.W.0058.000000T0000Z-170321T2030Z/
Perry TN-Humphreys TN-Hickman TN-
300 PM CDT TUE MAR 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR PERRY...SOUTHWESTERN HUMPHREYS AND WESTERN HICKMAN COUNTIES...
At 259 PM CDT, a severe thunderstorm was located 10 miles north of
Linden, moving east at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Linden, Lobelville, Mousetail Landing State Park, Bucksnort,
Pleasantville and I-40 Near The Tennessee River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3574 8802 3577 8798 3580 8797 3583 8797
3587 8794 3593 8792 3591 8752 3550 8771
3566 8802 3568 8802 3569 8803 3572 8804
TIME...MOT...LOC 1959Z 291DEG 35KT 3576 8791
HAIL...1.50IN
WIND...60MPH
$$
27What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 12:17 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Mar 21, 12:17 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Nashville TN 1217 PM CDT Tue Mar 21 2017 .UPDATE... FOR 18Z AVIATION DISCUSSION. && .DISCUSSION... Pretty quiet across Middle TN at update time. Some clouds, but the majority of the mid-state has clear skies and plenty of sunshine. While enjoyable, we are also becoming very unstable. Dew points are in the upper 50s and low 60s and with temperatures climbing into the 70s and low 80s this afternoon, models are suggesting an instability axis of 2000 to 2500 J/Kg developing from west to east across Middle TN this afternoon. This would provide more than enough energy for the severe weather that is expected. Yes, another shot at severe weather will rear its head later this afternoon, likely starting in our western counties around 3 or 4 pm and spreading west to east across the mid-state over the following couple of hours, likely reaching the I-65 corridor/metro Nashville area around rush hour. This should come in the form of a quick-hitting MCS, where damaging straight line winds will be the main severe threat. Also of note will be the large hail threat. Mid-level lapse rates off of the 12Z OHX sounding are quite impressive -- 7.5 to 8 degrees C -- so I would not be surprised to get a few reports of at least golf ball sized hail as this complex moves through the state. Of no less importance will be the potential for localized flash flooding. While not widespread, many areas saw one half to one inch of rain yesterday and many of those same spots will see a quick inch or more this afternoon, so keep this in mind when thinking about the severe weather threats. The worst of everything should be out of the mid-state by 9 pm at the latest, but the showers and thunderstorm probably will last later as the actual front drops further into the mid-state after midnight. Not currently expecting any severe weather with the front, but it bears watching. && .AVIATION... 18Z TAF DISCUSSION. Mostly VFR, but with a boundary sitting across Middle TN, a very small cloud deck has developed between KCKV and KBNA and has given KBNA some BKN MVFR cigs. I think there is a good chance that this deck works its way up to KCKV, so I've prevailed it in the next couple of hours. The bigger story will be the line of TS that will push through and likely affect all 3 terminal later this afternoon and evening. Have tried to time out the activity with the latest hi-res guidance, but we can expect IFR cigs/vis with the line. Conditions will improve rather quickly this evening but as the front sags into Middle TN, northerly wind gusts will pick up tonight. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION/AVIATION......Unger
Hazardous weather outlook, Mar 21, 5:05 AM CDT, 9 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 505 AM CDT Tue Mar 21 2017 TNZ005>011-023>034-056>066-075-077>080-093>095-221015- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 505 AM CDT Tue Mar 21 2017 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight There is a slight risk (level 2 out of 5) for severe thunderstorms across southern Middle Tennessee this afternoon and evening, generally along and south of the I-40 corridor. A cold front will shift south to near I-40 by midday, with scattered showers and thunderstorms expected to develop along and south of the front this afternoon and continue into the evening. Large hail and damaging winds will be possible in the strongest storms, along with heavy rainfall and localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong thunderstorms will be possible on Saturday as another cold front shifts from west to east across Middle Tennessee. .SPOTTER INFORMATION STATEMENT... Spotter activation may be need this afternoon into this evening. Shamburger
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 7:14 PM CDT | Special Weather Statement | OHX | Rutherford, Williamson, Wilson | 46 min |
| Mar 20, 7:41 PM CDT | Special Weather Statement | OHX | Bedford, Cannon, Coffee, DeKalb, Rutherford, Van Buren and 2 more | 49 min |
| Mar 20, 8:30 PM CDT | Special Weather Statement | OHX | Coffee, Grundy, Van Buren | 45 min |
| Mar 21, 3:02 PM CDT | Special Weather Statement | OHX | Bedford, Marshall | 43 min |
| Mar 21, 3:14 PM CDT | Severe Thunderstorm Warning | OHX | Lewis, Perry, Wayne | 46 min |
| Mar 21, 3:15 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Giles, Marshall, Maury | 45 min |
| Mar 21, 3:21 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Wayne | 39 min |
| Mar 21, 3:25 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Lewis, Perry, Wayne | 39 min |
| Mar 21, 3:26 PM CDT | Severe Thunderstorm Warning | OHX | Hickman, Lewis, Maury | 49 min |
| Mar 21, 3:26 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Giles, Marshall, Maury | 49 min |
| Mar 21, 3:33 PM CDT | Special Weather Statement | OHX | Cheatham | 42 min |
| Mar 21, 3:35 PM CDT | Areal Flood Advisory | OHX | Giles, Marshall, Maury | 3 hr |
| Mar 21, 3:47 PM CDT | Flash Flood Warning | OHX | Marshall, Maury | 3 hr |
| Mar 21, 3:53 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence, Lewis, Maury | 37 min |
| Mar 21, 3:58 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence, Wayne | 35 min |
| Mar 21, 4:00 PM CDT | Severe Thunderstorm Warning | OHX | Marshall, Maury | 45 min |
| Mar 21, 4:07 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Marshall, Maury, Rutherford, Williamson | 38 min |
| Mar 21, 4:11 PM CDT | Areal Flood Advisory | OHX | Hickman | 3 hr |
| Mar 21, 4:20 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Giles, Marshall, Maury | 40 min |
| Mar 21, 4:30 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Marshall, Rutherford | 45 min |
| Mar 21, 4:39 PM CDT | Special Weather Statement | OHX | Giles | 36 min |
| Mar 21, 4:42 PM CDT | Severe Thunderstorm Warning | OHX | Rutherford, Wilson | 33 min |
| Mar 21, 5:00 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, Coffee, DeKalb, Grundy, Rutherford, Warren | 30 min |
| Mar 21, 5:07 PM CDT | Special Weather Statement | OHX | Coffee, Grundy | 38 min |
| Mar 21, 5:22 PM CDT | Special Weather Statement | OHX | Giles, Lawrence | 38 min |
| Mar 21, 5:29 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, Coffee, DeKalb, Grundy, Van Buren, Warren and 1 more | 46 min |
| Mar 21, 6:14 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Van Buren, Warren, White | 19 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.